By Emma Nicholson -from Ipswich in Suffolk
As a teenager at high school I experienced some "dizzy and blackout spells". The doctor said they were due to hormonal changes and left it at that. Overall, I was pretty well and the dizzy spells seemed to settle down. I left high school at 16 years old healthy and happy.
I started training for my job, which was working with drug-addicted children in a crisis unit. Things were going well until I fell ill one day at work with stomach pains. I was rushed into hospital where I underwent an operation to remove a burst appendix. Soon after that I was fighting an infection, which left me in hospital for six weeks.
Once I was discharged from hospital I was feeling pretty well and had settled back at home with my parents. Two weeks later I started experiencing extreme dizzy spells upon standing. I was also passing out. I was then taken back into hospital where the long journey to discover what was wrong with me began!
The blackouts got so bad that I could no longer stand at all, and also transferring became a problem. I was then put on complete bed rest or Hoist transfers only. This lasted for three months. The hospital was stunned with what was happening to me. They sent me for blood tests, scans and other tests to try and find out the root of my problem.
The tests started to come back absolutely fine and tongues started wagging. "Is this girl crazy?" people started asking. This became a very stressful time, as I did not know what was affecting me in such a dramatic way.
I was then referred to Queens Square in London where I was diagnosed with POTS. I had many tilt tests, breathing tests, heart rate tests and heat tests. I stayed in hospital for a year and three months with this condition, where I had physio, medication trails and time to help me adapt to being in a wheelchair.
I have this condition so badly that I use a wheelchair all the time, as I blackout as soon as I go to stand. I take 97 tablets a day to try and maintain a blood pressure, as it drops to as low as 49/60. I take beta-blockers to slow my heart rate and other medications to increase my salt levels, etc.
The dyautonomia has affected my blood pressure, heart rate, stomach-I now have to have a syringe driver set up every night with anti sickness medication as my stomach no longer empties properly. I am waiting for a drainage procedure to be done, but there is a problem with my being put under anesthetic. I have a long-term catheter due to retention problems.
I know the above doesn't sound that hopeful, but I must add that I am now twenty; I have an adapted bungalow and have some really great caregivers. I am back at work now and studying for a degree in alcohol and drug counseling. I am very happy and making the best of the situation.